Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 26, 2014, 2:36 PM MST for Pima County, Arizona. It was in force for 84 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2014, 2:36 PM MST (21:36 UTC)
- Expired
- Aug 26, 2014, 4:00 PM MST
- In force
- 84 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:05 PM MST | FLOOD | Tucson, AZ | GRANT BETWEEN CAMPBELL AND SWAN FLOODED |
| Aug 26, 3:35 PM MST | FLASH FLOOD | 2 N Tucson, AZ | WATER RESCUE FOR VEHICLE STALLED IN FLOOD WATERS AT FORT LOWELL RD AND TUCSON BLVD. |
| Aug 26, 4:01 PM MST | FLOOD | Tucson, AZ | HEAVY FLOODING ON TUCSON BLVD BETWEEN SPEEDWAY AND GRANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
510 WGUS55 KTWC 262136 FFWTWC AZC019-262300- /O.NEW.KTWC.FF.W.0056.140826T2136Z-140826T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 236 PM MST TUE AUG 26 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF TUCSON... * UNTIL 400 PM MST * AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER METRO TUCSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3228 11098 3230 11089 3222 11089 3220 11097 $$ CANTIN
2 follow-up statements
021 WGUS75 KTWC 262221 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 321 PM MST TUE AUG 26 2014 AZC019-262300- /O.CON.KTWC.FF.W.0056.000000T0000Z-140826T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 321 PM MST TUE AUG 26 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR THE CITY OF TUCSON... AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LAW ENFORCEMENT...WEATHER SPOTTERS...MEDIA...AND THE PUBLIC HAVE REPORTED NUMEROUS AREAS OF FLOODING IN THE TUCSON METRO AREA INCLUDING THE UNIVERSITY OF ARIZONA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3228 11098 3230 11089 3222 11089 3220 11097 $$ CANTIN
065 WGUS75 KTWC 262255 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 355 PM MST TUE AUG 26 2014 AZC019-262304- /O.EXP.KTWC.FF.W.0056.000000T0000Z-140826T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 355 PM MST TUE AUG 26 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR THE CITY OF TUCSON... HEAVY RAINFALL HAS ENDED FOR THE TUCSON METRO AREA. STREET FLOODING CONTINUES...AND MORE RAINFALL IS POSSIBLE. STAY TUNED FOR MORE UPDATES THROUGH THE AFTERNOON. LAT...LON 3228 11098 3230 11089 3222 11089 3220 11097 $$ CANTIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:09 PM MST, 27 minutes earlier.
Area forecast discussion, Aug 26, 2:09 PM MST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 209 PM MST TUE AUG 26 2014 .SYNOPSIS...DEEP MOISTURE WILL GENERATE SHOWERS AND THUNDERSTORMS THROUGH THE EVENING. A PRONOUNCED DRYING TREND IS EXPECTED OVER THE NEXT SEVERAL DAYS AS DRY NORTHWESTERLY FLOW OVERSPREADS ARIZONA. && .DISCUSSION...A MID/UPPER LEVEL TROUGH CONTINUES TO TRACK EASTWARD THIS AFTERNOON. DEEP MOISTURE AND INSTABILITY AHEAD OF THE TROUGH IS BEING ENHANCED...WITH WIDESPREAD THUNDERSTORM ACTIVITY BEING OBSERVED ACROSS MUCH OF THE STATE. STRONG DYNAMIC LIFT IS TAKING PLACE OVER NORTHERN ARIZONA AND SOUTHERN UTAH...WITH SOME SIGNIFICANT DEEP CONVECTION TAKING PLACE. THE WEATHER OF SOUTHEAST ARIZONA IS BEING DRIVEN BY SURFACE BASED INSTABILITY AND LINGERING DEEP MOISTURE. THUNDERSTORMS HAVE BEEN DEVELOPING FOR SEVERAL HOURS...AND ARE EXPECTED TO CONTINUE TO DEVELOP THROUGHOUT THE AFTERNOON AND EVENING. MOST STORMS HAVE INITIALLY BEEN STUCK ALONG/OVER TERRAIN AREAS. HEAVY RAINFALL HAS BEEN OBSERVED WITH MANY OF THE STORMS. AS THE REMAINDER OF THE DAY PROGRESSES SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FILL IN MANY LOWER ELEVATION AREAS AS WELL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM AND LOCAL FLOODING IS CERTAINLY POSSIBLE. THE TROUGH WILL CONTINUE ITS PROGRESSION OVER ARIZONA TONIGHT INTO EARLY THURSDAY. INITIALLY...THE TROUGH WILL ACT TO DEVELOP CONVECTION OVER THE AREA...ALTHOUGH THE THREAT OF HEAVIEST PRECIPITATION WILL SHIFT NORTHWARD. A MUCH DRIER AIRMASS WILL ADVECT OVER ARIZONA ON THE BACKSIDE OF THE TROUGH BEGINNING AS EARLY AS WEDNESDAY AFTERNOON. THE DRY NORTHWEST FLOW ALOFT WILL BE ENHANCED THROUGH THE REMAINDER OF THE WEEK AS A MID/UPPER RIDGE OF HIGH PRESSURE BUILDS TO OUR WEST ALONG THE WEST COAST. UNDER THIS REGIME PRECIPITATION CHANCES WILL PLUMMET AND TEMPERATURES WILL CREEP UPWARD. LONG RANGE MODELS SHOW LITTLE CHANGE IN THIS OVERALL PATTERN UNTIL PERHAPS THE MIDDLE OF NEXT WEEK. && .AVIATION... SCATTERED TO NUMEROUS SHRA/TSRA+ WILL CONTINUE THRU 27/02Z BEFORE TAPERING OFF AND ENDING BY 27/08Z. EXPECT SCT-BKN 6-10KFT AGL AND BKN LAYERS ABOVE WITH LCL MVFR CONDS NEAR STRONGEST TSRA+. AFT 27/08Z CONDS BECOMING FEW-SCT060 WITH SCT-BKN LAYERS ABV 12KFT AGL. SFC WINDS VARIABLE TO 10 KTS...EXCEPT VICINITY TSRA WHERE GUSTS TO 45 MPH ARE POSSIBLE. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER... WIDESPREAD SHOWERS AND THUNDERSTORMS EARLY THIS EVENING WILL TAPER OFF AND END AROUND OR SHORTLY AFTER MIDNIGHT. A DRYING TREND WILL GET STARTED WEDNESDAY WITH MUCH LESS CONVECTION EXPECTED AND SLIGHTLY WARMER TEMPERATURES. THURSDAY THROUGH THE SATURDAY...THE DRYING WILL CONTINUE WITH SIGNIFICANTLY LOWER RH LEVELS...WARMER TEMPERATURES AND NO SHOWERS OR THUNDERSTORMS EXPECTED. SUNDAY INTO THE MIDDLE OF NEXT WEEK WILL SEE A BIT OF A MODERATION IN RH LEVELS BUT AT THIS TIME IT IS STILL EXPECTED TO BE DRY AND RATHER WARM. && .TWC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM MST THIS EVENING FOR AZZ502>515. && DISCUSSION...CANTIN AVIATION/FIRE WEATHER...CERNIGLIA VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 26, 1:47 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 147 PM MST TUE AUG 26 2014 AZZ508-513-262130- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 147 PM MST TUE AUG 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 230 PM MST... AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF WILLCOX. THIS STORM WAS MOVING SLOWLY TO THE EAST AND NORTHEAST. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...COCHISE AND HIGHWAY 191. LAT...LON 3219 10984 3201 10977 3198 10998 3207 11001 TIME...MOT...LOC 2046Z 246DEG 2KT 3206 10992 CANTIN
Special weather statement, Aug 26, 2:18 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST TUE AUG 26 2014
AZZ504-262200-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
218 PM MST TUE AUG 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...
AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUCSON. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3226 11100 3231 11086 3226 11080 3217 11084
3217 11100
TIME...MOT...LOC 2118Z 172DEG 2KT 3223 11093Local storm report, Aug 26, 2:26 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST TUE AUG 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLOOD 1 WNW SIERRA VISTA 31.56N 110.30W
08/26/2014 COCHISE AZ TRAINED SPOTTER
LOCAL STREETS IN SIERRA VISTA FLOODED
&&
EVENT NUMBER TWC1400098
CERNIGLIALocal storm report, Aug 26, 2:34 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST TUE AUG 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLOOD 4 N NICKSVILLE 31.49N 110.25W
08/26/2014 COCHISE AZ TRAINED SPOTTER
LOW LYING ROADS FLOODED AND POSSIBLY IMPASSABLE
&&
EVENT NUMBER TWC1400099
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:28 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 107 min |
| Aug 25, 5:40 PM MST | Special Weather Statement | TWC | Pima | 50 min |
| Aug 25, 6:24 PM MST | Flash Flood Warning | TWC | Pima | 111 min |
| Aug 25, 6:30 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 25, 7:15 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 25, 7:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 25, 7:58 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 25, 9:49 PM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Aug 26, 12:51 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 114 min |
| Aug 26, 1:00 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 26, 1:38 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 26, 1:47 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Aug 26, 2:04 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 26, 2:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 26, 2:21 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 26, 2:43 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 26, 2:46 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 119 min |
| Aug 26, 2:49 PM MST | Flash Flood Warning | TWC | Cochise | 116 min |
| Aug 26, 3:55 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 26, 3:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 26, 4:11 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 26, 4:36 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.